Alert archive / Colorado / Wind Advisories in 2018

Wind Advisory 8, NWS Grand Junction, CO

May 11, 201811 counties in Colorado; Grand County, San Juan County, Utah

NWS Grand Junction, CO issued this wind advisory at May 11, 2018, 8:47 PM MDT for 11 counties in Colorado; Grand County, San Juan County, Utah. It took effect at May 12, 2018, 10:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 11, 2018, 8:47 PM MDT (02:47 UTC)
In effect from
May 12, 2018, 10:00 AM MDT
Expired
May 12, 2018, 8:00 PM MDT
In force
10 hr
Issued by
NWS Grand Junction, CO

Counties Delta County, CO, Dolores County, CO, Garfield County, CO, Gunnison County, CO, Mesa County, CO, Moffat County, CO, Montezuma County, CO, Montrose County, CO, Rio Blanco County, CO, Routt County, CO, San Miguel County, CO, Grand County, UT, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 22 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 2.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2018-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2018-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3884 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

151 
WWUS75 KGJT 120247
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
847 PM MDT Fri May 11 2018

COZ001-002-006-007-011-020-021-UTZ022-027-029-121200-
/O.NEW.KGJT.WI.Y.0008.180512T1600Z-180513T0200Z/
Lower Yampa River Basin-Central Yampa River Basin-Grand Valley-
Debeque to Silt Corridor-
Central Gunnison and Uncompahgre River Basin-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Southeast Utah-Arches/Grand Flat-
Canyonlands/Natural Bridges-
847 PM MDT Fri May 11 2018

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT SATURDAY...

The National Weather Service in Grand Junction has issued a Wind
Advisory, which is in effect from 10 AM to 8 PM MDT Saturday.

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, Meeker, 
  Grand Junction, Fruita, Palisade, De Beque, New Castle, Mesa, 
  Parachute, Rifle, Silt, Montrose, Hotchkiss, Delta, Gateway, 
  Nucla, Cortez, Dove Creek, Mancos, Blanding, Moab, Castle 
  Valley, Canyonlands National Park, Dead Horse Point State Park,
   and Fry Canyon. 

* WINDS...Southwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Late Saturday morning through early Saturday evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart 
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

COZ003-121200-
/O.NEW.KGJT.WI.Y.0008.180512T1600Z-180513T0200Z/
Roan and Tavaputs Plateaus-
847 PM MDT Fri May 11 2018

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT SATURDAY...

The National Weather Service in Grand Junction has issued a Wind
Advisory, which is in effect from 10 AM to 8 PM MDT Saturday.

* LOCATIONS Including the city of Rio Blanco.

* WINDS...South 30 to 40 mph with gusts up to 60 mph.

* TIMING...Late Saturday morning through early Saturday evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart 
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
3 follow-up statements
397 
WWUS75 KGJT 121015
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
415 AM MDT Sat May 12 2018

COZ001-002-006-007-011-020-021-UTZ022-027-029-121900-
/O.CON.KGJT.WI.Y.0008.180512T1600Z-180513T0200Z/
Lower Yampa River Basin-Central Yampa River Basin-Grand Valley-
Debeque to Silt Corridor-
Central Gunnison and Uncompahgre River Basin-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Southeast Utah-Arches/Grand Flat-
Canyonlands/Natural Bridges-
415 AM MDT Sat May 12 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MDT THIS EVENING...

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, Meeker, 
  Grand Junction, Fruita, Palisade, De Beque, New Castle, Mesa, 
  Parachute, Rifle, Silt, Montrose, Hotchkiss, Delta, Gateway, 
  Nucla, Cortez, Dove Creek, Mancos, Blanding, Moab, Castle 
  Valley, Canyonlands National Park, Dead Horse Point State Park,
   and Fry Canyon. 

* WINDS...Southwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Late this morning through early this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

COZ003-121900-
/O.CON.KGJT.WI.Y.0008.180512T1600Z-180513T0200Z/
Roan and Tavaputs Plateaus-
415 AM MDT Sat May 12 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MDT THIS EVENING...

* LOCATIONS Including the city of Rio Blanco.

* WINDS...South 30 to 40 mph with gusts up to 60 mph.

* TIMING...Late this morning through early this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
801 
WWUS75 KGJT 121822
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
1222 PM MDT Sat May 12 2018

COZ001-002-006-007-011-020-021-UTZ022-027-029-130200-
/O.CON.KGJT.WI.Y.0008.000000T0000Z-180513T0200Z/
Lower Yampa River Basin-Central Yampa River Basin-Grand Valley-
Debeque to Silt Corridor-
Central Gunnison and Uncompahgre River Basin-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Southeast Utah-Arches/Grand Flat-
Canyonlands/Natural Bridges-
1222 PM MDT Sat May 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, Meeker, 
  Grand Junction, Fruita, Palisade, De Beque, New Castle, Mesa, 
  Parachute, Rifle, Silt, Montrose, Hotchkiss, Delta, Gateway, 
  Nucla, Cortez, Dove Creek, Mancos, Blanding, Moab, Castle 
  Valley, Canyonlands National Park, Dead Horse Point State Park,
   and Fry Canyon. 

* WINDS...Southwest 25 to 35 mph with gusts up to 55 mph.

* TIMING...Continuing through early this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

COZ003-130200-
/O.CON.KGJT.WI.Y.0008.000000T0000Z-180513T0200Z/
Roan and Tavaputs Plateaus-
1222 PM MDT Sat May 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* LOCATIONS Including the city of Rio Blanco.

* WINDS...South 30 to 40 mph with gusts up to 65 mph.

* TIMING...Continuing through early this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
625 
WWUS75 KGJT 130153
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
753 PM MDT Sat May 12 2018

COZ001-002-006-007-011-020-021-UTZ022-027-029-130300-
/O.EXP.KGJT.WI.Y.0008.000000T0000Z-180513T0200Z/
Lower Yampa River Basin-Central Yampa River Basin-Grand Valley-
Debeque to Silt Corridor-
Central Gunnison and Uncompahgre River Basin-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Southeast Utah-Arches/Grand Flat-
Canyonlands/Natural Bridges-
753 PM MDT Sat May 12 2018

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Though breezy conditions will persist this evening, the stronger
wind gusts have subsided across the area. Therefore, the Wind
Advisory will be allowed to expire at 8 PM.

$$

COZ003-130300-
/O.EXP.KGJT.WI.Y.0008.000000T0000Z-180513T0200Z/
Roan and Tavaputs Plateaus-
753 PM MDT Sat May 12 2018

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Though breezy conditions will persist this evening, the stronger
wind gusts have subsided across the area. Therefore, the Wind
Advisory will be allowed to expire at 8 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at May 11, 5:56 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 11, 5:56 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
556 PM MDT Fri May 11 2018

.SHORT TERM...(Tonight through Saturday night)
Issued at 309 PM MDT Fri May 11 2018

Gusty winds, warm temperatures, and critical fire weather
conditions are all thanks to a cutoff low to our west. This low is
currently over northern Nevada and won't stray from that general
area through Wednesday. Unfortunately, the best dynamics, ascent,
and moisture will remain over Wyoming, Idaho, and Utah where most
of the precipitation is expected. For our forecast area, the best
areas to see some showers and storms will be the eastern Uintas
and areas north of I-70, the further north the better, where the
most instability resides along with some decent CAPE. Remaining
areas will see plenty of clouds but little chance for any rain.
The low has also tightened the pressure gradient at the surface
which is being reinforced by the mixing down of some stronger
winds thanks to a jet streak rounding the base of the low
pressure. Current gusts are in the 30 to 40 mph range at this hour
though a few higher gusts have been noted. With dry conditions
and critical fuels in place, the Red Flag Warnings will remain in
effect through this evening. Similar conditions are expected
tomorrow so the Red Flag Warning for Saturday also remains in
effect. More info on that below.

With the area of low pressure not moving much, Saturday will be
very similar to today. Models suggesting less cloud cover and if
this pans out, winds might be stronger than those seen today.
They'll be stronger as mixing from the jet streak will become more
efficient reaching the surface. Statistical guidance is also
suggesting a few areas may see these stronger winds so confidence
is increasing a bit. If this is the case, wind advisories may
need to be issued for Saturday.

.LONG TERM...(Sunday through Friday)
Issued at 309 PM MDT Fri May 11 2018

The forecast through Wednesday remains fairly consistent as the
cutoff low meanders across northern Nevada, southern Idaho, and
northern Utah. What that means for us is some chances for rain and
storms in the same areas we've seen, namely northeastern Utah and
north of I-70 though the best chances will remain along the
Wyoming/Colorado border. Southwesterly flow will continue to pump
in warm air allowing high temperatures to inch up day by day. The
upper level jet will weaken and as it does so, the surface
gradient will also loosen and while there will be some gusty
winds, they won't be as strong as those we're seeing today and
will see tomorrow.

The upper level low finally fills and gets absorbed into the mean
flow Wednesday onwards and will bring more precipitation to the
northern Rockies. Unfortunately, we remain dry and warm.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 555 PM MDT Fri May 11 2018

Some light showers will continue north of I-70 through this
evening, though activity will predominately remain as virga as
very little precipitation is expected. Widespread breezy
conditions will continue this evening with winds lessening
overnight. Low level wind shear is possible in some locations as
stronger winds remain aloft. Broken to overcast skies will become
scattered by Saturday morning and afternoon as the upper level
jet moves overhead. This will also allow for stronger winds to mix
down more efficiently to the surface with gusts of 35 to 40 kts in
some areas Saturday afternoon. CIGS will remain above ILS
breakpoints and VFR conditions expected to prevail.

&&

.FIRE WEATHER...
Issued at 309 PM MDT Fri May 11 2018

Critical fire weather conditions are being met across the area
with gusty winds of 30 to 40 mph being reported while humidities
are in the low teens. The Red Flag warning will continue through
10PM tonight. Tomorrow, gusty winds will pick up again in the late
morning hours and continue through the day. Humidities look to
reach above 15% north of I-70 so despite the gusty winds, Red
Flag Warnings have not been issued there. So for Saturday, Red
Flag Warnings remain in effect for central and southern Colorado
fire zones 207, 290, 292 and 295.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 10 PM MDT this evening for COZ207-290-292-
     294-295.

     Red Flag Warning from 11 AM to 10 PM MDT Saturday for COZ207-290-
     292-295.

UT...None.
&&

SHORT TERM...TGR
LONG TERM...TGR
AVIATION...MDA
FIRE WEATHER...TGR
Hazardous weather outlook, May 11, 5:26 AM MDT, 15 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
526 AM MDT Fri May 11 2018

COZ001>014-017>023-UTZ022>025-027>029-121200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
526 AM MDT Fri May 11 2018

...RED FLAG WARNINGS REMAIN IN EFFECT FOR MUCH OF WEST-CENTRAL AND
SOUTHWEST COLORADO THIS AFTERNOON AND EVENING AND AGAIN SATURDAY
AFTERNOON AND EVENING...

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Very dry conditions combined with low relative humidity southwest
winds gusting over 25 mph will lead to critical fire weather
conditions across much of western Colorado this afternoon and
evening. Red Flag Warnings are in effect for much west-central and
southwest Colorado, please visit our website at weather.gov/gjt
to see the latest information.

Isolated showers and thunderstorms are expected over the Eastern
Uinta Mountains in northeast Utah this afternoon and evening.
Gusty outflow winds to 35 mph will be the primary concern with
this activity.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for showers and thunderstorms over the
mountains each afternoon and evening Friday, mainly north of
Interstate 70. Chances increase early next week.

Critical fire weather conditions will also be in place Saturday
afternoon and evening with Red Flag Warnings now in effect for
portions of southwest Colorado.

Please visit our website at weather.gov/gjt for the latest
information on the Red Flag Warnings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in Colorado, 2018Wind Advisories in Utah, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.